NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Attention Deficit Hyperactivity Disorder
Beta Blockers and Adderal
I`ve been given a beta blocker to counter the side effects of adderall xr and I read on a forum from a girl that said her cardiologist says this should not be given because it causes heart block. What is this and is this correct information?
Beta blockers, like all medications, have potential for good and potential for harm.
Although few folks ever have a major problem on a beta blocker, those with certain medical problems need to be careful. These include asthma, emphysema, chronic bronchitis (like one gets from long term cigarette use), diseased blood vessels in the legs, or heart failure. If you have one of those you should only be on beta blockers if they are particularly more beneficial than other drugs and you and your physician monitor things well to help assure they do not cause more harm than good.
A slow heart rate also makes it a little more likely you could have a problem with a heart block while on a beta blocker. Of note, if you have a heart rate that is quite slow (less than 50) and you are in great athletic shape, you are more likely to have problems with a heart block than if you were a couch potato whether or not you are both on a beta blocker.
Heart blocks in healthy folks without any medical history or physical findings to suggest problems happen, but they are rare. However, if you are on a beta blocker and experience new irregular heart beats, dizziness or feelings like you might pass out, it is very important to contact your doctor. Do not just stop your medication; some beta blockers can be problematic if you stop them abruptly.
I encourage you to discuss this with your doctor. S/he knows you and knows your medical history.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati